New Mexico, 2020Tornado in New Mexico, August 15, 2020
August 15, 2020 · NWS ABQ · 1 event in 1 county or zone
A hot and unstable airmass with sufficient mid level moisture over central New Mexico set the stage for isolated to scattered showers and thunderstorms on August 15, 2020. A brief landspout tornado was observed beneath a developing thunderstorm over far northwest Albuquerque.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and unstable airmass with sufficient mid level moisture over central New Mexico set the stage for isolated to scattered showers and thunderstorms on August 15, 2020. A brief landspout tornado was observed beneath a developing thunderstorm over far northwest Albuquerque. This brief landspout was seen mostly as a very large dust swirl for a couple minutes. No damage occurred with this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 15, 2:08 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 15, 2:08 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
308 PM MDT Sat Aug 15 2020
.SYNOPSIS...
Shower and thunderstorm activity has increased across the central
mountain chain of New Mexico as moisture increased slightly there
this morning. These storms will slowly roll southeastward into the
high plains of eastern New Mexico this evening. High temperatures are
still running several degrees above average in much of northern and
central New Mexico today, but readings will fall by a couple degrees
going into early next week as high pressure aloft continues to shift
to the northwest. This will allow meager moisture to spread west
northwestward into New Mexico, creating daily rounds of isolated to
scattered thunderstorms. These storms will tend to be most
concentrated from southwestern to north central and northeastern
parts of the state.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY)...
The subtropical high will continue migrating north northwestward
over the Great Basin. This will steer isolated to scattered showers
and thunderstorms across central, southern, and eastern parts of the
forecast area this evening. A few strong to severe storms will be
possible across central and eastern areas this evening, and a
disturbance tracking around the periphery of the upper high may cause
a few showers and thunderstorms to linger over southeast NM late
tonight into early Sunday morning. Outflow from the convection east
of the central mountain chain is forecast to congeal and surge
through gaps in the central mountain chain with an east wind likely
at SAF and ABQ during the early evening.
Similar weather to today is expected on Sunday. Because of this
evening's moist east wind, thunderstorms west of the central mountain
chain will have bigger wetting footprints and increase in coverage.
A few strong to severe storms will again be possible central and
east. With the upper high shifting more over the Great Basin, high
temperatures will generally trend a few degrees cooler on Sunday.
However, readings will still be warm enough for another round of near
record warmth central and west.
LONG TERM...(MONDAY THROUGH SATURDAY)...
The stout upper high will be situated near the NV-UT border Monday
afternoon, boasting heights near 600 decameters at 500 mb, about 3
standard deviations above average for mid August. Heights will be
fortunately lower over NM, but above average warmth will still be
inevitable, and moisture will have to arrive via easterly boundary
layer flow. The NAM indicates some upslope-aided convection over the
central mountain chain for Monday afternoon, and it also initiates
storms farther west near a surface convergence zone over northwestern
to west central NM with other model members latching onto the latter
feature more. The hot temperatures and mediocre dewpoints should
limit the coverage some, but between these two aforementioned
features is where isolated to scattered cells will be most prone to
initiate.
Little change to the placement or strength of the upper high is
modeled for Tuesday, however there is some discrepancy on the exact
orientation of the surface winds (how much of an easterly component
there will be) and this will have implications on how high the
dewpoints are and consequently how the CAPE and theta-E fields shape
up. Just about all high terrain areas within the CWA should be able
initiate isolated to scattered storms Tuesday afternoon, but it
should be a bit less coverage than what is expected on Monday.
The pattern will remain similar with minuscule day-to-day changes in
the placement of storms through the end of the week. High pressure
aloft will be slowly weakening and repositioning closer to the Four
Corners through this time, and while no drastic moisture intrusions
are advertised, a semi-persistent east southeast surface flow should
keep low layer moisture from reducing much more than what is expected
earlier in the week. The northeastern zones will run closer to
average temperature-wise, but remaining areas will hover several
degrees above normal.
44/52
&&
.FIRE WEATHER...
The subtropical high pressure system is forecast to migrate over the
Great Basin tonight through at least the middle of next week. It may
drift a little closer to the Four Corners toward the end of the
week. This will continue to draw low level moisture into the area
from the east and southeast with daily rounds of scattered to
isolated showers and thunderstorms, except periods of numerous
coverage along and east of the Sangre de Cristo Mountains. Wetting
footprints should increase in number and size west of the central
mountain chain starting Sunday. Erratic wind gusts may reach up to 50
mph with stronger cells each day, except across central and eastern
areas where a few storms may turn severe with large hail and damaging
winds. High temperatures will trend down some as the upper high gets
further away from the forecast area, but the high will be broad
enough and strong enough for another round of near record warmth over
central and western areas Sunday and western areas on Monday.
&&
.AVIATION...
18Z TAF CYCLE
A disturbance in north northwest flow aloft will cross eastern NM
with scattered to numerous showers and thunderstorms this afternoon
and evening. Wet microbursts will be possible with erratic wind gusts
over 45 kt. Some storms may turn severe with large hail and damaging
winds, especially across northeast and east central areas.
Otherwise, scattered to isolated showers and thunderstorms are
expected as far west as a line from Chama to Cuba, Quemado, and
Glenwood. A mix of wet and dry microbursts will be possible out west
until early this evening when outflows from thunderstorms across the
east will congeal and push into western areas with better low level
moisture. There is a good chance that east wind gusts will reach 35
kt below canyons opening into the middle and lower Rio Grande Valley
late this afternoon and early evening.
44
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 61 98 64 98 / 0 0 0 5
Dulce........................... 50 93 50 90 / 5 20 10 30
Cuba............................ 57 91 58 88 / 5 20 10 30
Gallup.......................... 54 95 56 93 / 0 5 10 20
El Morro........................ 54 90 54 87 / 10 20 20 30
Grants.......................... 54 92 55 89 / 10 20 10 20
Quemado......................... 58 91 57 87 / 10 30 20 30
Magdalena....................... 62 90 62 86 / 30 30 20 20
Datil........................... 59 86 59 84 / 20 30 20 30
Reserve......................... 56 95 54 92 / 10 40 30 40
Glenwood........................ 69 98 67 93 / 20 40 30 30
Chama........................... 49 86 48 82 / 10 40 20 50
Los Alamos...................... 61 87 60 84 / 10 50 30 40
Pecos........................... 60 86 59 83 / 30 50 40 50
Cerro/Questa.................... 56 87 54 82 / 20 60 30 50
Red River....................... 49 76 47 73 / 20 70 30 60
Angel Fire...................... 46 79 45 76 / 20 70 30 50
Taos............................ 52 89 51 86 / 10 50 30 50
Mora............................ 51 82 50 80 / 30 60 30 50
Espanola........................ 61 94 60 91 / 10 30 30 40
Santa Fe........................ 61 88 60 86 / 20 40 30 40
Santa Fe Airport................ 59 92 59 90 / 20 30 30 40
Albuquerque Foothills........... 66 95 65 91 / 20 20 30 20
Albuquerque Heights............. 64 95 64 93 / 20 20 20 20
Albuquerque Valley.............. 64 97 65 95 / 20 20 20 20
Albuquerque West Mesa........... 64 97 65 93 / 20 20 20 20
Belen........................... 61 97 63 94 / 20 20 20 10
Bernalillo...................... 62 98 63 94 / 20 20 20 20
Bosque Farms.................... 61 97 62 93 / 20 20 20 10
Corrales........................ 63 98 64 95 / 20 20 20 20
Los Lunas....................... 63 97 64 93 / 20 20 20 10
Placitas........................ 64 92 64 90 / 20 30 30 30
Rio Rancho...................... 63 97 64 93 / 20 20 20 20
Socorro......................... 66 99 66 94 / 20 20 20 10
Sandia Park/Cedar Crest......... 61 86 61 85 / 20 40 30 30
Tijeras......................... 61 90 62 88 / 20 30 30 30
Edgewood........................ 56 91 57 87 / 30 30 30 30
Moriarty/Estancia............... 53 92 54 89 / 30 30 30 30
Clines Corners.................. 57 87 57 84 / 30 30 40 30
Mountainair..................... 58 89 57 85 / 30 30 30 20
Gran Quivira.................... 57 88 57 84 / 40 30 30 20
Carrizozo....................... 64 91 62 88 / 30 30 30 30
Ruidoso......................... 59 82 57 81 / 30 40 20 40
Capulin......................... 55 84 54 84 / 30 60 30 30
Raton........................... 54 89 53 88 / 30 50 40 30
Springer........................ 54 89 54 89 / 20 50 30 30
Las Vegas....................... 54 85 53 84 / 30 50 30 40
Clayton......................... 61 89 59 88 / 30 30 40 10
Roy............................. 59 88 58 86 / 40 40 40 20
Conchas......................... 64 96 64 93 / 50 30 40 20
Santa Rosa...................... 63 94 62 91 / 40 30 30 20
Tucumcari....................... 67 97 66 95 / 50 20 40 20
Clovis.......................... 66 95 64 91 / 40 20 40 20
Portales........................ 68 97 65 92 / 40 20 40 20
Fort Sumner..................... 66 97 65 92 / 50 20 30 20
Roswell......................... 72 97 69 97 / 30 20 30 20
Picacho......................... 64 90 62 89 / 30 30 20 30
Elk............................. 61 88 59 85 / 30 30 20 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 15, 2:15 AM MST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
315 AM MDT Sat Aug 15 2020
NMZ201>241-161200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
315 AM MDT Sat Aug 15 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a slight risk of severe thunderstorms over far northeast New
Mexico this afternoon and evening where large hail and damaging wind
gusts are possible. The remainder of the northeast, as well as east
central New Mexico, may see a few strong to severe storms with hail
and strong downburst winds this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few strong to severe thunderstorms are possible over the northeast
quarter of New Mexico Sunday afternoon and evening. The main threats
will be hail and strong downburst winds.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts as well as any
wind, hail and associated impacts through the National Weather
Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.
In the hours before
Special weather statement, Aug 15, 12:47 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
147 PM MDT Sat Aug 15 2020
NMZ212-214-152015-
Southern Sangre de Cristo Mountains-Glorieta Mesa Including Glorieta
Pass-
147 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND EAST
CENTRAL SANTA FE COUNTIES UNTIL 215 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pecos, or 16 miles east of Santa Fe, moving southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pecos, Upper Colonias, Rowe, Glorieta, Lower Colonias and Canada De
Los Alamos.
This includes Interstate 25 between Mile Markers 293 and 313.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3565 10554 3541 10561 3551 10585 3554 10585
3557 10587 3572 10570
TIME...MOT...LOC 1947Z 026DEG 8KT 3563 10567
33Special weather statement, Aug 15, 2:36 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
336 PM MDT Sat Aug 15 2020
NMZ227-228-230-152200-
Far Northeast Highlands-Union County-Johnson and Bartlett Mesas
Including Raton Pass-
336 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 400 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near
Abbott, or 18 miles east of Springer, moving northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Farley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3631 10429 3645 10438 3663 10403 3638 10389
TIME...MOT...LOC 2135Z 245DEG 19KT 3640 10426
33
Special weather statement, Aug 15, 3:16 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
416 PM MDT Sat Aug 15 2020
NMZ229-232-152245-
Eastern San Miguel County-Northeast Highlands-
416 PM MDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
445 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maes, or 22 miles southeast of Wagon Mound, moving southeast at 5
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Variadero, Maes, Trujillo and Trementina.
This includes State Road 104 between Mile Markers 32 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3530 10476 3577 10464 3578 10454 3578 10441
3535 10424
TIME...MOT...LOC 2216Z 329DEG 5KT 3571 10454
33Tornado, Bernalillo
- When
- August 15, 3:30 PM MST to 3:32 PM MST
- Where
- Bernalillo County, 2.49 mi WNW of Paradise Hills
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- NWS Employee
- Coordinates
- 35.208, -106.743
A brief landspout tornado was observed over far northwest Albuquerque on a rural mesa. No damage was observed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 15 to 25, 20201 death · 1 event
- Heat in Texas, August 15, 20201 death · 1 event
- Flash Flooding and Hail in New York, August 15, 2020$153,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 15, 2020$62,000 · 2.75 in hail · 8 events
- Heavy Rain in Virginia, August 15, 202041 events
- Flash Flood in North Carolina, August 15, 2020$50,000 · 1 event
- Flash Flood in South Carolina, August 15, 2020$50,000 · 1 event
- Tornadoes in California, August 15, 2020EF1 · 3 events
- Heat in Texas, August 15 to 16, 202021 events
- Hail in Kansas, August 15, 2020$15,000 · 2.5 in hail · 9 events
- Flash Flooding in Virginia, August 15 to 16, 202017 events
- Flash Flood and Hail in Colorado, August 15, 20202 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905867.